Alert archive / Texas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 1999, 6:40 PM CDT for Collingsworth County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 6:40 PM CDT (23:40 UTC)
- Expired
- May 16, 1999, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:00 PM CDT | Hail 0.75 | Wellington, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4359 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 162340 RRA SVRAMA TXC087-170030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 640 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLINGSWORTH COUNTY IN THE TEXAS PANHANDLE * UNTIL 730 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF QUAIL...OR ABOUT 15 MILES EAST OF CLARENDON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WELLINGTON AND LUTIE AT 655 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 16, 3:00 PM CDT, 3 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT SUN MAY 16 1999 THE SURFACE LOW SEEMS TO BE IN NORTH CENTRAL KS. THE SURFACE COLD FRONT HAS MOVED LITTLE TODAY AND EXTENDS FROM SOUTHERN COLORADO ACROSS CENTRAL KS INTO NEBRASKA. UPPER LEVEL TROUGH IS MOVING EAST ACROSS THE GREAT BASIN AND WILL CONTINUE TO MOVE INTO THE WESTERN PLAINS TONIGHT. THE DRYLINE HAS MIXED THIS AFTERNOON TO NEAR THE TEXAS/OKLAHOMA BORDER SW INTO EASTERN LBBS CWA. IF CAP BREAKS AND THUNDERSTORMS DEVELOP ACROSS THE DRYLINE THEY MAY SLOSH BACK WEST INTO OUR EASTERN ZONES THIS EVENING. THE COLD FRONT SHOULD MOVE THROUGH THE PANHANDLES TONIGHT. MOISTURE WILL BE THE LIMITING FACTOR. BUT EVEN WITH THE LACK OF GOOD MOISTURE FEEL THAT THEIR WILL BE ENOUGH INSTABILITY TO PRODUCE SOME CONVICTIVE ACTIVITY ALONG THE FRONT AS IT MOVES THROUGH. LOW CLOUDS AND SOME LOW POPS ON MONDAY. CLEARER AND WARMER ON TUESDAY WITH CONTINUED LOW POPS FOR SHOWERS AND THUNDERSTORMS. THE EXTENDED...WILL HAVE TO LEAVE SOME LOW POPS IN ACROSS THE WEST AND CENTRAL FOR WEDNESDAY...AND A CHANCE ACROSS THE CWA THURSDAY AND FRIDAY. A DRYLINE IS EXPECTED TO REDEVELOP NEAR THE TEXAS AND NM BORDER AND MAY MOVE BACK AND FORTH ACROSS CWA. BUT EXACTLY WHERE IT WILL SETUP AND HOW FAR IT WILL TRANSITION EACH DAY IS TOO EARLY TO TELL. EARLY NUMBERS: DHT 50/65 47/79 52 320 AMA 54/69 50/80 55 220 .AMA... TX...NONE. OK...NONE. N. DIPASQUALE
In the hours before
Special weather statement, May 16, 1:00 PM CDT, 5 hours 40 minutes before
OKZ001>003-TXZ001>020-162200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 16 1999 ...A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF WELLINGTON IN THE EXTREME SOUTHEAST TEXAS PANHANDLE... ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM HOOKER IN THE OKLAHOMA PANHANDLE TO MIAMI AND CLARENDON IN THE TEXAS PANHANDLE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE EXTREME SOUTHEAST TEXAS PANHANDLE SOUTHEAST OF THE COMMUNITY OF WELLINGTON. A SLIGHT RISK ACROSS PORTIONS OF THE EASTERN TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM HOOKER TO MIAMI TO CLARENDON. THE SLOSHING DRYLINE HAS REMAINED FAIRLY STATIONARY THIS MORNING FROM NEAR GUYMON TO CANADIAN TO WHEELER AND THEN EXTENDING SOUTHWEST TOWARD LUBBOCK. THE DRYLINE SHOULD MIX EAST AND BE LOCATED NEAR THE OKLAHOMA TEXAS BORDER BY PEAK HEATING TIME THIS AFTERNOON. A STRONG BUT WEAKENING CAP REMAINS OVER MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY. FOCUSING MECHANISMS TO TRIGGER CONVECTION LATE THIS AFTERNOON WILL BE CONFINED TO HEATING AND WEAK CONVERGENCE ALONG THE DRYLINE BOUNDARY. THE CHANCE OF DEVELOPMENT IS LOW. HOWEVER...IF ANY CONVECTION BREAKS THROUGH THE CAP WE WILL SEE RAPID DEVELOPMENT. INSTABILITY AND VERTICAL WINDS SUPPORT SUPERCELL DEVELOPMENT WITH LARGE HAIL AND POSSIBLE TORNADOES. ANY STORMS THAT DO DEVELOP WILL BE IN FAR EASTERN PANHANDLES...AND SHOULD MOVE EAST OF OUR FORECAST COUNTIES WITHIN A COUPLE OF HOURS. SPOTTERS AND EMERGENCY MANAGERS IN THE EASTERN THIRD OF THE PANHANDLES SHOULD BE READY FOR ACTIVATION LATE THIS AFTERNOON AND TONIGHT. CROWLEY
Special weather statement, May 16, 1:00 PM CDT, 5 hours 40 minutes before
OKZ001>003-TXZ001>020-162200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 16 1999 ...A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF WELLINGTON IN THE EXTREME SOUTHEAST TEXAS PANHANDLE... ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM HOOKER IN THE OKLAHOMA PANHANDLE TO MIAMI AND CLARENDON IN THE TEXAS PANHANDLE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE EXTREME SOUTHEAST TEXAS PANHANDLE SOUTHEAST OF THE COMMUNITY OF WELLINGTON. A SLIGHT RISK ACROSS PORTIONS OF THE EASTERN TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM HOOKER TO MIAMI TO CLARENDON. THE SLOSHING DRYLINE HAS REMAINED FAIRLY STATIONARY THIS MORNING FROM NEAR GUYMON TO CANADIAN TO WHEELER AND THEN EXTENDING SOUTHWEST TOWARD LUBBOCK. THE DRYLINE SHOULD MIX EAST AND BE LOCATED NEAR THE OKLAHOMA TEXAS BORDER BY PEAK HEATING TIME THIS AFTERNOON. A STRONG BUT WEAKENING CAP REMAINS OVER MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY. FOCUSING MECHANISMS TO TRIGGER CONVECTION LATE THIS AFTERNOON WILL BE CONFINED TO HEATING AND WEAK CONVERGENCE ALONG THE DRYLINE BOUNDARY. THE CHANCE OF DEVELOPMENT IS LOW. HOWEVER...IF ANY CONVECTION BREAKS THROUGH THE CAP WE WILL SEE RAPID DEVELOPMENT. INSTABILITY AND VERTICAL WINDS SUPPORT SUPERCELL DEVELOPMENT WITH LARGE HAIL AND POSSIBLE TORNADOES. ANY STORMS THAT DO DEVELOP WILL BE IN FAR EASTERN PANHANDLES...AND SHOULD MOVE EAST OF OUR FORECAST COUNTIES WITHIN A COUPLE OF HOURS. SPOTTERS AND EMERGENCY MANAGERS IN THE EASTERN THIRD OF THE PANHANDLES SHOULD BE READY FOR ACTIVATION LATE THIS AFTERNOON AND TONIGHT. CROWLEY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.